Decoding drug eruptions

February 1, 2005

Boston — When drug allergies are suspected, there can be strategic interaction between dermatologists and allergists because of the complementary expertise each specialist offers in deciphering often complicated eruptions, according to Mark S. Dykewicz, M.D., professor of internal medicine, director, training program in allergy and immunology, St. Louis University School of Medicine.

Boston - When drug allergies are suspected, there can be strategic interaction between dermatologists and allergists because of the complementary expertise each specialist offers in deciphering often complicated eruptions, according to Mark S. Dykewicz, M.D., professor of internal medicine, director, training program in allergy and immunology, St. Louis University School of Medicine.

"From a dermatologist's perspective, particularly when there are some systemic manifestations of suspect drugs, an allergist may be of assistance," Dr. Dykewicz says. "Allergists take a very detailed history, are trained in recognition of multi-system patterns of drug reactions, and can perform immediate type skin testing and graded drug challenges and desensitization. Dermatologists bring forward expertise in visual recognition of differential diagnostic considerations, and can perform skin biopsies that can provide invaluable information for making diagnostic assessments. The two perspectives accent each other," he tells Dermatology Times.

Speaking here at the American College of Allergy, Asthma & Immunology (ACAAI)'s annual meeting, the issue of drugs and their potential epidermal effects due to the implications they present for both allergists-immunologists and dermatologists was presented by Dr. Dykewicz, with special attention given to misconceptions surrounding the spectrum of drug eruptions.

First, the specialist should remember that skin rashes can develop and worsen weeks after cessation of the drug. According to Dr. Dykewicz, one classic example of this is Type III serum-sickness reactions that can cause multi-system involvement including the skin with variable development of arthralgias, lymphadenopathy and renal disease.

"The underlying immune response involves immune complexes involving IgG or IgM antibodies, and often appears one to four weeks after stopping the anti-serum or drug, and skin lesions appear in 95 percent of all cases," Dr. Dykewicz says. "From a management standpoint, you must treat both with corticosteroids and H1 antihistamines to prevent immune complex tissue deposition promoted by histamine-induced disruption of basement membranes."

There have been long-standing questions about the cross-reactivity between sulfa antibiotics and sulfa non-antibiotics, such as diuretics, Celebrex (Pharmacia), sulfonylureas and sumatriptan. Yet, recent evidence has clarified this question. Among sulfa antibiotics, there is a variable cross-reactivity. Because of structural differences, there is no true immunologic cross-reactivity between sulfa antibiotics and non-antibiotic sulfa drugs.

"Nonetheless, people who have had prior penicillin or sulfa rashes are at increased risk for developing rashes to non-antibiotic sulfa drugs, and probably other drugs, as well," Dr. Dykewicz says. "The concept is that some individuals are simply more prone to developing drug reactions, even to non-immunologically cross-reactive drugs. Knowledge of immunologic cross-reactivity between drugs is of greatest importance in avoiding prescription of drugs that would carry the highest risk for inducing immunologic reactions."

A more common issue is whether patients who have had a reaction to aspirin or a non-steroidal anti-inflammatory drug (NSAID) can tolerate another drug in that class. Although both allergists and dermatologists, are generally aware that there are cross-reactivity issues between these agents, the risk for cross-reactivity differs depending on whether patients have had dermatologic or respiratory reactions, according to Dr. Dykewicz. Generally, patients who have respiratory reactions such as asthma from any of these agents will be unable to tolerate other NSAID agents that are more potent inhibitors of cyclooxygenase (COX-1). However, patients who develop urticaria and angioedema from these agents (generally not the same patients who have respiratory reactions), may or may not be able to tolerate other COX-1 inhibitors. Patients who also have a history of idiopathic urticaria will typically be intolerant of all COX-1 inhibitors.

"However, there are many patients without a history of idiopathic urticaria/angioedema who have sensitivity to only one NSAID, and can tolerate other structurally distinct NSAIDs," says Dr. Dykewicz. "This should be understood so that patients are not needlessly denied the benefit of ASA or all NSAIDs. Graded challenges can help determine whether or not a patient can, in fact, tolerate other NSAIDs. Even among patients who develop dermatologic reactions from all potent COX-1 inhibitors, there is newer data that shows they can typically tolerate COX-2 inhibitors."

Related Content:

News